EDINBURG, Texas – The Center for Disease Control (CDC) is urging people to stop vaping while they investigate six deaths, the latest in Kansas, linked to vaping. Cases of lung illnesses keep increasing national wide, bringing the number of cases to nearly 500 in more than half the country.
Dr. Juan Manuel Ortiz, Pulmonologist says, “It’s dangerous and we don’t know what you’re putting inside your lungs.”
Dr. Ortiz says artificial flavors and colors are being used in vaping pens to capture consumers attention. What they don’t know is the same ingredients can be found in products used for motor engines.
“Inhale it, in seconds get a very high dose of nicotine, wake you up, increase activity but it’s also associated with tachycardia, irritability, with insomnia. Anything that happens in the lungs may have consequences in the rest of the body including the heart, the brain, kidneys.”
The doctor says vaping products are targeting one specific age group.
“Millions of kids in the younger ages, when their brains are developing are still are using high dosages of nicotine and other substances that we don’t know exactly.”
Three teenagers have reportedly been hospitalized in Texas with vaping related illnesses. Dr. Ortiz says the Rio Grande Valley has yet to experience a case. “We’re looking for it because I know it’s going to happen at some point, it will continue growing.”
The CDC says the illnesses may be due to high levels of chemical exposure to the lungs but have yet to pin point if it’s a certain product or substance.
Dr. Ortiz says the use of vaping devices has increased by 80 percent since 2018.